Alabama, 2020

Damaging Winds in Alabama, August 10 to 11, 2020

August 10 to 11, 2020 · NWS TAE · 3 events in 2 counties and zones

As is typical during summer, scattered afternoon thunderstorms briefly increased in intensity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

As is typical during summer, scattered afternoon thunderstorms briefly increased in intensity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 10, 1:48 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 10, 1:48 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
348 PM EDT Mon Aug 10 2020

.NEAR TERM [Through Tuesday]...

The combination of plentiful moisture, high instability, and some
synoptic forcing from a mid/upper trough over the southeast states
has allowed for scattered convection to prevail this afternoon.
Showers and thunderstorms are ongoing in the Big Bend and along the
northern half of our forecast area. Locally strong wind gusts, heavy
downpours, and frequent lightning have been the main threats,
necessitating the issuance of several Significant Weather
Advisories today. Convection is expected to persist into the
evening hours, but focus near the I-75 corridor tonight closer to
the more favorable forcing for ascent, offsetting the loss of
daytime heating. Some models are suggesting that a large storm
cluster forms near the northeast CWA boundary, so kept likely PoPs
with a chance of thunder extending from Turner/Worth to Lowndes
County.

Farther upstream, a large convective complex is surging southward
from northern GA. This system is forecast to enter our northern GA
counties overnight into early tomorrow morning. The complex will
likely be weaker than its current state by the time it arrives at
our area because of weak shear, but impulses associated with the
aforementioned trough should help hold the storm cluster together.
Widespread severe weather is not expected, but would not be
surprised if SPC later introduces a marginal risk for potentially
damaging wind gusts. Regardless, high PoPs are forecast just north
of the Tri-state area beginning at 6Z, then spread to the I-10
corridor through the morning. Rain chances then ramp up areawide in
the afternoon through the end of the period as diurnally driven
convection dominates.

Given the moist airmass and light winds in place, some storms will
be effective rainmakers, so there is the potential for localized
flooding. Secondary cell formation is also likely from mesoscale
boundary collisions. High temperatures are forecast to be in the mid
90s, with heat indices generally ranging from 101-105 degrees. Low
temperatures are expected to be in the mid 70s (except along the
immediate coast).

.SHORT TERM [Tuesday Night Through Wednesday Night]...

Widespread convection is expected through the period, especially
during the afternoon and evening hours. This will be in response
to plentiful moisture and instability and a series of weak short
waves passing through. Locally heavy rain and strong to severe
storms likely. Afternoon temperatures will be slightly suppressed
due to clouds and precip.

.LONG TERM [Thursday Through Monday]...

More of the same through the extended period as a very moist
airmass (AOA 2 inch PWAT) remains in place and an upper level
weakness remains over the region. High PoPs and slightly decreased
afternoon temperatures throughout. Daily threat for strong storms
and localized flooding continues.

&&

.AVIATION...
[Through 18Z Tuesday]

Scattered convection will persist thru the afternoon, w/all
terminals (except ECP) having a 18-22Z TEMPO group for TSRA. Gusty
winds and sub-VFR vsbys are possible near storms. Convection
shifts to the I-75 corridor this evening, so kept SHRA thru 6Z at
VLD and ABY. Models also depict a storm cluster moving from the N
overnight/early morning, thus prompting a 9-15Z PROB30 for TSRA at
ABY & VLD. Scattered SHRA/TSRA is expected tmrw afternoon
w/remaining terminals having a PROB30 from 12-18Z.

&&

.MARINE...

Seas look to be less than 2 feet through the period with generally
light winds as well. Isolated to scattered showers and
thunderstorms stay in the forecast through the week with winds and
seas higher in and around thunderstorms.

&&

.FIRE WEATHER...

Moisture will be on the increase which will keep fire concerns
low the next few days. After today, expect lower mixing heights
and an increased potential for patchy fog in the mornings.

&&

.HYDROLOGY...

Afternoon showers and thunderstorms will increase in coverage
through the week with widespread coverage expected across the
area. Generally one to three of rainfall inches is expected but
that will be basin average amounts. Thunderstorms will be moving
slowly and will be efficient rain producers. While river flooding
is not expected, localized flooding is possible.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  94  74  92  73 /  20  70  40  80  30
Panama City   79  92  78  91  77 /  10  50  30  70  30
Dothan        74  94  73  94  73 /  60  70  30  70  30
Albany        74  94  74  94  74 /  60  70  40  80  30
Valdosta      74  92  73  90  73 /  60  80  40  90  30
Cross City    75  93  74  91  73 /  20  60  30  70  30
Apalachicola  78  91  77  90  76 /  10  50  30  60  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...IG
SHORT TERM...Johnstone
LONG TERM...Johnstone
AVIATION...IG
MARINE...Johnstone
FIRE WEATHER...Johnstone
HYDROLOGY...Johnstone

In the hours before

Special weather statement, Aug 10, 2:14 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
414 PM EDT Mon Aug 10 2020

GAZ124>127-144>146-102100-
Worth GA-Colquitt GA-Lee GA-Baker GA-Dougherty GA-Terrell GA-
Mitchell GA-
414 PM EDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR DOUGHERTY...MITCHELL...LEE...
EASTERN BAKER...WESTERN COLQUITT...SOUTHEASTERN TERRELL AND WESTERN
WORTH COUNTIES UNTIL 500 PM EDT...

At 414 PM EDT, Doppler radar was tracking a strong thunderstorm over
Baconton, or 7 miles southwest of Putney, moving south at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Newton, Albany, Leesburg, Pelham, Putney, Camilla, Baconton, Doerun,
East Albany, Marine Corps Logistics Base, Turner City, Walker, Sale
City, Sasser, Stocks, Radium Springs, Parkerville, Lester, Pritchetts
and Crestwood.

LAT...LON 3183 8394 3109 8389 3114 8452 3188 8430
TIME...MOT...LOC 2014Z 017DEG 49KT 3140 8419

04-MCD
Special weather statement, Aug 10, 2:16 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
416 PM EDT Mon Aug 10 2020

GAZ129-146>148-159>161-102115-
Berrien GA-Brooks GA-Tift GA-Lanier GA-Lowndes GA-Colquitt GA-
Cook GA-
416 PM EDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR COOK...BERRIEN...LANIER...
LOWNDES...BROOKS...EASTERN COLQUITT AND SOUTHEASTERN TIFT COUNTIES
UNTIL 515 PM EDT...

At 416 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Hahira, or 9 miles southwest of Adel, moving south at
15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Nashville, Adel, Valdosta, Lakeland, Quitman, Moultrie, Tifton,
Hahira, Sparks, Enigma, Omega, Ray City, Norman Park, Lenox, Alapaha,
Pavo, I-75 At Exit 16, Moody Air Force Base, Remerton and Meigs.

LAT...LON 3078 8316 3070 8370 3096 8374 3104 8374
      3104 8375 3127 8379 3148 8336 3148 8329
      3126 8304 3119 8305 3118 8297 3101 8297
TIME...MOT...LOC 2016Z 017DEG 49KT 3103 8353

04-MCD
Special weather statement, Aug 10, 2:41 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
441 PM EDT Mon Aug 10 2020

GAZ160-161-102130-
Lanier GA-Lowndes GA-
441 PM EDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANIER AND EAST
CENTRAL LOWNDES COUNTIES UNTIL 530 PM EDT...

At 441 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mayday, or 8 miles north of Statenville, moving south at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Naylor, Greenwood and Stockton.

LAT...LON 3086 8300 3085 8301 3085 8309 3083 8309
      3083 8310 3080 8310 3080 8312 3079 8313
      3076 8314 3078 8322 3101 8303 3099 8297
      3087 8297
TIME...MOT...LOC 2041Z 017DEG 49KT 3082 8305

04-MCD
Special weather statement, Aug 10, 2:48 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
348 PM CDT Mon Aug 10 2020

ALZ065>069-102130-
Dale AL-Henry AL-Coffee AL-Geneva AL-Houston AL-
348 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR DALE...SOUTHWESTERN HENRY...
COFFEE...NORTHEASTERN GENEVA AND NORTHERN HOUSTON COUNTIES UNTIL 430
PM CDT...

At 348 PM CDT, Doppler radar was tracking a strong thunderstorm near
Daleville, moving south at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Daleville, Elba, Enterprise, Headland, Dothan, Fort Rucker, Ozark,
Taylor, Midland City, Kinsey, Ashford, Level Plains, Cowarts, Newton,
Webb, New Brockton, Pinckard, Lee, Malvern and Clayhatchee.

LAT...LON 3153 8619 3153 8616 3154 8616 3154 8614
      3162 8615 3162 8603 3160 8592 3149 8572
      3140 8520 3115 8515 3114 8589 3132 8620
TIME...MOT...LOC 2048Z 017DEG 49KT 3120 8573

04-MCD
Special weather statement, Aug 10, 2:55 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
455 PM EDT Mon Aug 10 2020

GAZ123-125-127-143>146-155>158-102145-
Worth GA-Miller GA-Decatur GA-Colquitt GA-Baker GA-Dougherty GA-
Mitchell GA-Calhoun GA-Seminole GA-Grady GA-Thomas GA-
455 PM EDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DECATUR...GRADY...
EASTERN MILLER...DOUGHERTY...MITCHELL...BAKER AND SOUTHEASTERN
CALHOUN COUNTIES IN SOUTHWESTERN GEORGIA...WESTERN THOMAS COUNTY IN
SOUTH CENTRAL GEORGIA...NORTHEASTERN SEMINOLE COUNTY IN SOUTHWESTERN
GEORGIA...WESTERN COLQUITT AND SOUTHWESTERN WORTH COUNTIES IN SOUTH
CENTRAL GEORGIA UNTIL 545 PM EDT...

At 455 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Camilla, moving south at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Colquitt, Newton, Bainbridge, Thomasville, Cairo, Pelham, Putney,
Camilla, Albany, Baconton, Ochlocknee, Whigham, West Bainbridge, East
Albany, Marine Corps Logistics Base, Walker, Sale City, Climax,
Brinson and Capel.

LAT...LON 3154 8392 3075 8395 3083 8452 3106 8485
      3126 8466 3126 8464 3128 8464 3161 8432
TIME...MOT...LOC 2055Z 017DEG 49KT 3116 8430

04-MCD
Special weather statement, Aug 10, 3:08 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
508 PM EDT Mon Aug 10 2020

FLZ018-019-GAZ146>148-158>161-102200-
Inland Jefferson FL-Madison FL-Berrien GA-Brooks GA-Lanier GA-
Lowndes GA-Colquitt GA-Cook GA-Thomas GA-
508 PM EDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON...
NORTHEASTERN MADISON...COOK...SOUTHEASTERN BERRIEN...LANIER...
LOWNDES...THOMAS...BROOKS AND COLQUITT COUNTIES UNTIL 600 PM EDT...

At 507 PM EDT, Doppler radar was tracking a strong thunderstorm over
Valdosta, moving southwest at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Moultrie, Adel, Valdosta, Thomasville, Lake Park, Lakeland, Quitman,
Nashville, Hahira, Sparks, Boston, Ray City, Norman Park, Pavo,
Coolidge, I-75 At Exit 16, Moody Air Force Base, Riverside, Schley
and Remerton.

LAT...LON 3085 8301 3085 8309 3080 8310 3080 8313
      3063 8314 3063 8329 3062 8327 3056 8326
      3054 8358 3075 8405 3133 8386 3133 8381
      3120 8345 3118 8297 3087 8297
TIME...MOT...LOC 2107Z 042DEG 16KT 3088 8327

04-MCD

The radar

The Ft Rucker radar (KEOX), 33 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dale

When
August 10, 3:25 PM CST
Where
Dale County, Clayhatchee
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
31.260, -85.710

A tree was blown down in the Clayhatchee area. This was reported on the Clayhatchee Volunteer Fire Dept Facebook page.

Thunderstorm Wind, Houston

When
August 11, 12:55 PM CST
Where
Houston County, Cottonwood
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.050, -85.300

A tree was blown down across a road in the Cottonwood area.

Thunderstorm Wind, Houston

When
August 11, 1:07 PM CST
Where
Houston County, 2.46 mi WSW of Jones Crossroads
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.200, -85.520

A tree was blown down in the roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914731, 914732, 914733.